Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2017, 6:49 PM CDT for Brewster County, Terrell County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2017, 6:49 PM CDT (23:49 UTC)
- Expired
- Apr 16, 2017, 7:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 223 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 7:45 PM CDT | HAIL 1 | Dryden, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1638 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
266
WUUS54 KMAF 162349
SVRMAF
TXC043-443-170045-
/O.NEW.KMAF.SV.W.0094.170416T2349Z-170417T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
649 PM CDT SUN APR 16 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Brewster County in southwestern Texas...
Southwestern Terrell County in southwestern Texas...
* Until 745 PM CDT
* At 649 PM CDT, a severe thunderstorm was located 21 miles south of
Longfellow, or 24 miles southwest of Sanderson, moving northeast at
25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Sanderson, Dryden and Terrell County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 2982 10284 3012 10266 3006 10257 3028 10256
3028 10235 3003 10195 2984 10220 2986 10225
2985 10226 2988 10230 2987 10234 2985 10237
2976 10239 2978 10251 2977 10251 2975 10255
2977 10257 2973 10263 2975 10267 2972 10269
TIME...MOT...LOC 2349Z 231DEG 20KT 2985 10261
HAIL...2.00IN
WIND...60MPH
$$
671 follow-up statement
725
WWUS54 KMAF 170014
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
714 PM CDT SUN APR 16 2017
TXC043-443-170045-
/O.CON.KMAF.SV.W.0094.000000T0000Z-170417T0045Z/
Brewster TX-Terrell TX-
714 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL BREWSTER AND SOUTHWESTERN TERRELL COUNTIES...
At 714 PM CDT, a severe thunderstorm was located 10 miles southwest
of Terrell County Airport, or 14 miles south of Sanderson, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanderson, Dryden and Terrell County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2982 10284 3012 10266 3006 10257 3028 10256
3028 10235 3003 10195 2984 10220 2986 10225
2985 10226 2988 10230 2987 10234 2985 10237
2976 10239 2978 10251 2977 10251 2975 10255
2977 10257 2973 10263 2975 10267 2972 10269
TIME...MOT...LOC 0014Z 224DEG 28KT 2995 10234
HAIL...1.00IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:47 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 16, 4:47 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 447 PM CDT Sun Apr 16 2017 .UPDATE... Update to expand PoPs over southwest Texas into this evening. The 17/00Z Aviaition Discussion is included below also. && .DISCUSSION... Above normal temperatures and ample low level moisture are fostering the development of fairly widespread thunderstorms over the Davis Mountains, Marfa Plateau, Stockton Plateau and south near the Big Bend region this afternoon. There is a pronounced lack of shear under weak westerly flow aloft, but surface based instability is 2500 west to 4000 east J/Kg according to the latest SPC Mesoscale Analysis. Strong to severe storms continue to develop due to the high instability, despite the lack of shear and resultant disorganized thunderstorms. None of the latest, or earlier, model runs are capturing thunderstorm development well, but expect storms will continue into the evening and develop further east into the mentioned instability axis, and as a modest low level jet strengthens around sunset. Have expanded PoPs farther west into this evening, and tweaked PoPs between 17/00Z and 17/06Z. Hail, strong winds and locally heavy rainfall will be the main threats from these storms, which may not diminish until 17/03Z or after. && .AVIATION... Expect VFR conditions to prevail overnight, except perhaps at KFST and KMAF where TSRA may impinge. The storms could produce gusty winds and hail, but probability is too low to mention at either terminal. Expect VFR conditions again on Monday, but more storms will develop Monday afternoon. && .PREV DISCUSSION... /issued 209 PM CDT Sun Apr 16 2017/ Nondescript WSW mid level flow with low level mstr backed w into the mtns today and this weakish flow aloft will favor a wwd position of the dryline this PM. Instablilty e of the dryline will be modulated by steep 7h-5h LR's around 8 C/KM, surface dewpoints in the M50s- M60s, along with an abundance of insolation. MLCAPES will be around 3000 J/KG or higher. For the last several days there has been a consistent signal that storms will develop INVOF eastern slopes Davis Mtns to Glass Mtns with storms more isolated along the dryline across the PB. If there is limiting factor today is would be shear/weak mid level wind fields. However instability will make up for it, IMO. Supercell potential will be limited, but severe storms seems likely. Across the PB storms will dissipate by mid evening, but are more likely to persist across the Lower Trans Pecos as they track e-se late into the evening. PoP forecast looks ok, but will include a mention of severe storms. ECMWF has been consistent with storms across the far eastern CWFA overnight, contingent upon storms forming to n and tracking e-se overnight. We are less confident about this with lack of support aloft. Low level mstr will again hold a wwd position Monday and a few more storms are expected across the Trans Pecos (Davis Mtns e), less along the dryline in the PB. PoPs will be absent from the forecast Tue/Wed with drier air advancing farther e each day. Meanwhile, high temps will increase much moreso then as thermal ridge expands, highs in the 90s will be widespread. Wed will probably be the warmest day of this forecast cycle. A cold front may just make it into nrn CWFA Thur PM, but still unseasonably warm for most all areas. Warmer yet Friday ahead a cold front that will result in cooler temps next weekend (below normal). && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 84 61 87 / 40 20 20 10 Carlsbad 51 90 52 92 / 10 0 10 0 Dryden 64 86 61 86 / 60 20 20 10 Fort Stockton 59 86 60 91 / 40 20 10 0 Guadalupe Pass 59 85 57 85 / 10 0 0 0 Hobbs 54 83 57 88 / 10 10 10 0 Marfa 47 82 49 86 / 30 20 10 10 Midland Intl Airport 62 85 60 88 / 30 20 10 0 Odessa 61 85 60 88 / 20 20 10 0 Wink 60 89 59 92 / 20 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Apr 16, 1:29 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Sun Apr 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a chance of thunderstorms through tonight, mainly along and east of a Lamesa to Pecos to Marfa line. A few storms could become severe with damaging winds and large hail possible, especially across the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent lightning will also accompany the stronger storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a slight chance of thunderstorms Monday and Monday night across west Texas. A few storms could produce brief strong winds and hail. Brief heavy rainfall and frequent lightning will also accompany the stronger storms. .SPOTTER INFORMATION STATEMENT... There is a 30 percent chance of spotter activation this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Apr 16, 6:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
624 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL MIDLAND 32.00N 102.08W
04/16/2017 E1.00 INCH MIDLAND TX EMERGENCY MNGR
&&
AKLLocal storm report, Apr 16, 6:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
634 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL MIDLAND 32.00N 102.08W
04/16/2017 E1.00 INCH Midland TX PUBLIC
HAIL OCCURRED AT CUTHBERT AND BEDFORD IN MIDLAND.
&&
AKLLocal storm report, Apr 16, 6:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
637 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL MIDLAND 32.00N 102.08W
04/16/2017 E1.00 INCH MIDLAND TX NWS EMPLOYEE
MIDLAND DR AND WADLEY DR.
&&
MATT.SALERNOLocal storm report, Apr 16, 6:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
642 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL MIDLAND 32.00N 102.08W
04/16/2017 M1.75 INCH MIDLAND TX TRAINED SPOTTER
BETWEEN MIDKIFF RD AND GARFIELD RD. TWO BLOCKS N OF GOLF
COURSE RD.
&&
MATT.SALERNOLocal storm report, Apr 16, 6:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
643 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL MIDLAND 32.00N 102.08W
04/16/2017 E1.00 INCH MIDLAND TX PUBLIC
QUARTER SIZE HAIL FOR 10 MINUTES AT LOUISIANA STREET AND
G STREET IN MIDLAND.
&&
AKLLocal storm report, Apr 16, 6:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
645 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL MIDLAND 32.00N 102.08W
04/16/2017 E1.75 INCH MIDLAND TX PUBLIC
3 BLOCKS NW OF MIDLAND MEMORIAL HOSPITAL.
&&
MATT.SALERNOThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:46 PM CDT | Special Weather Statement | MAF | Presidio | 44 min |
| Apr 15, 8:27 PM CDT | Special Weather Statement | MAF | Presidio | 63 min |
| Apr 15, 10:02 PM CDT | Special Weather Statement | MAF | Brewster | 58 min |
| Apr 15, 10:31 PM CDT | Special Weather Statement | MAF | Terrell | 59 min |
| Apr 15, 11:53 PM CDT | Special Weather Statement | MAF | Brewster | 37 min |
| Apr 16, 12:15 AM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| Apr 16, 1:22 AM CDT | Special Weather Statement | MAF | 23 min | |
| Apr 16, 1:52 AM CDT | Special Weather Statement | MAF | 23 min | |
| Apr 16, 1:57 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 63 min |
| Apr 16, 2:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 53 min |
| Apr 16, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 32 min |
| Apr 16, 3:29 PM CDT | Special Weather Statement | MAF | Jeff Davis | 61 min |
| Apr 16, 3:57 PM CDT | Special Weather Statement | MAF | 63 min | |
| Apr 16, 4:07 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| Apr 16, 5:06 PM CDT | Special Weather Statement | MAF | Ward | 54 min |
| Apr 16, 5:07 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Apr 16, 5:13 PM CDT | Special Weather Statement | MAF | Brewster | 47 min |
| Apr 16, 5:25 PM CDT | Special Weather Statement | MAF | Winkler | 65 min |
| Apr 16, 5:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 23 min |
| Apr 16, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 47 min |
| Apr 16, 6:07 PM CDT | Special Weather Statement | MAF | Ector | 53 min |
| Apr 16, 6:08 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Apr 16, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Apr 16, 6:16 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Apr 16, 6:18 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 57 min |
| Apr 16, 6:25 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Apr 16, 6:41 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Apr 16, 6:47 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Upton | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.